I have been treating a now 49-year-old patient for years diagnosed with schizophrenia. The medications that have best stabilized him are fluphenazine 40 mg/d and risperidone 4 mg twice daily. He also takes escitalopram 5 mg/d for depression. All trials thus far to alter this combination have led to decompensation. He and family are aware that using two antipsychotics is polypharmacy and they have approved this combination. Within the last six weeks I decided to try one agent, risperidone, and started to carefully cross titrate medications. Prior to any changes a serum risperidone level was taken and results indicated that his risperidone dose was similar to a 16mg dose. I was at first perplexed by this and then realized that fluphenazine is a potent inhibitor of 2D6 and read recently that patients with elevated C-reactive protein (CRP) can have elevated serum levels of antipsychotics. His CRP was tested as normal. He is unwilling to use a depot medication which in itself might not offer any advantages. He is unwilling to do a trial of clozapine because of the initial weekly CBC for the first six months. He is closely monitored by a cardiologist and has a pacemaker. His lipids and hemoglobin A1C are normal. He has a trifascicular bundle branch block. QTc is mildly prolonged. The family and the patient don't want to change the current combination because "this is the most stable he has been in years". I welcome any suggestions on continued treatment.
The treatment of schizophrenia is symptomatic. Patients don't recover completely in most cases, but rather the goal is improved quality of life. Thus, the benefit-risk calculation in schizophrenia should pay special attention to harm given limited benefits. One reason why polypharmacy with dopamine blockers in this disease is not recommended is that benefits are limited when adding more dopamine blockers, but harms rise greatly. Put another way, once you block more than 90% of dopamine receptors with one neuroleptic, you won’t get much more benefit with trying to block a few more percent. On the other hand, extrapyramidal harms increase notably.
That said, this case brings up an important aspect of clinical common sense. It can be very hard to get patients off neuroleptics which they have taken for a long time, even if those agents aren't helpful. In other words, they might not help, but they can still harm when taken off. This scenario may reflect a withdrawal syndrome of some variety, or simply adaptation of body and brain to long-term exposure to a drug’s effects.
In this case, the main potential problem with fluphenazine (Stelazine) is tardive dyskinesia (TD), which happens in about 20-50% of persons with traditional neuroleptics in 5 years or more of treatment, as opposed to less than 1% of persons with newer generation neuroleptics. However, if he has been on fluphenazine now for a number of years (more than 5) then future risk of TD is lower. In other words, he has passed through the highest risk period for TD, which is the first 5 years of treatment.
The observation of high risperidone levels is interesting, and may reflect the pharmacokinetic effect you describe. In that case, one wonders whether the combination really is helping him, or whether it’s simply the effect of high dose risperidone.
The low dose of escitalopram probably is not helping him pharmacologically or biologically, partly because the dose is low, partly because randomized trials also show repeatedly that antidepressant benefit in schizophrenia is minimal to none.
Of course, the idea also can be kept in mind that the diagnosis may not be pure schizophrenia. If there is an affective component, such as repeated depressive episodes, which would be consistent with a schizoaffective picture, then some benefit with low dose antidepressants might make sense.
Other harms of concern include cardiac arrhythmia as you mention, with some potential risk given QTc prolongation, as well as, longer term, possible hypertriglyceridemia with risperidone.
In all, PL would be supportive of the overall goal of tapering down and potentially coming off fluphenazine, and continuing only risperidone. However, the longer this patient has taken fluphenazine, PL would expect that it would be difficult to get off that agent. If that is the case, as long as TD and other harms are not present, it may be that the risk-benefit calculation for this patient would be consistent with continuation of the current regimen which his family feels has helped him. The family’s opinion should be given a good deal of weight.
These considerations are meant to provide food for thought, for discussion with the patient and his family. In the PL approach, this is not a straightforward scenario where a definitively correct perspective exists.